Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 1980 Jan;92(1):24-9.

Adverse effects of D-penicillamine in rheumatoid arthritis.

Abstract

Adverse effects to D-penicillamine were studied prospectively over 3 years in 259 patients with rheumatoid arthritis. Ninety-five percent had had gold therapy previously, yet 70% benefited from D-penicillamine therapy. Of the 275 courses given, 160 (58%) were complicated by at least one reaction, including rashes (44%), dysgeusia (20%), gastrointestinal upset (18%), stomatitis (10%), proteinuria (7%), thrombocytopenia (3%), and leukopenia (2%). Their occurrences peaked in the first 6 months of treatment, except for proteinuria and thrombocytopenia, which peaked in the second 6 months. Reactions were commoner at daily doses above 250 mg; mean daily doses for proteinuria, thrombocytopenia, and leukopenia were higher (approximately 600 mg/d) than for the others (approximately 500 mg/d). Of 114 discontinued courses, 73 (27%) were due to adverse reactions. The remaining reactions were controlled by altering dosages and symptomatic treatment. Only obliterative bronchiolitis (two cases) was irreversible; it resulted in the only death in our series, possibly attributable to penicillamine.

PMID:
7350870
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center